Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 93, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 6, 2016, 8:12 PM EDT for 6 counties in Tennessee; Cherokee County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2016, 8:12 PM EDT (00:12 UTC)
- Expired
- Jul 6, 2016, 8:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherokee County, NC, Bradley County, TN, Hamilton County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Polk County, TN
The radar
The Northeast Alabama radar (KHTX), 138 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:30 PM EDT | TSTM WND DMG | Chattanooga, TN | SEVERAL TREES DOWN ACROSS CHATTANOOGA AND COUNTY-WIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -461 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
104
WUUS54 KMRX 070012
SVRMRX
NCC039-TNC011-065-107-121-123-139-070045-
/O.NEW.KMRX.SV.W.0093.160707T0012Z-160707T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
812 PM EDT WED JUL 6 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN SOUTHWESTERN NORTH CAROLINA...
POLK COUNTY IN EASTERN TENNESSEE...
BRADLEY COUNTY IN EASTERN TENNESSEE...
MCMINN COUNTY IN EASTERN TENNESSEE...
SOUTHWESTERN MEIGS COUNTY IN EASTERN TENNESSEE...
HAMILTON COUNTY IN EASTERN TENNESSEE...
SOUTHERN MONROE COUNTY IN EASTERN TENNESSEE...
* UNTIL 845 PM EDT
* AT 812 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF BLAIRSVILLE TO NEAR DUCKTOWN TO
NEAR CHARLESTON TO NEAR WALDEN...MOVING SOUTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...CLEVELAND...ATHENS...ANDREWS...MURPHY...DECATUR...
BENTON...DUCKTOWN...SODDY-DAISY...SIGNAL MOUNTAIN...ETOWAH...
WALDEN...LAKESITE...CHARLESTON...RIDGESIDE...HARRISON...
SOUTH CLEVELAND...EAST CLEVELAND...FAIRMOUNT AND WILDWOOD LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3500 8544 3507 8536 3515 8538 3545 8517
3546 8511 3543 8510 3541 8501 3547 8497
3544 8492 3550 8486 3555 8487 3546 8460
3538 8401 3531 8404 3522 8397 3526 8371
3523 8369 3516 8374 3514 8386 3499 8401
TIME...MOT...LOC 0012Z 336DEG 49KT 3497 8399 3505 8449 3525 8473 3516
8526
HAIL...<.75IN
WIND...60MPH
$$
AMP.231 follow-up statement
254
WWUS54 KMRX 070027
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
827 PM EDT WED JUL 6 2016
TNC107-121-123-070036-
/O.CAN.KMRX.SV.W.0093.000000T0000Z-160707T0045Z/
MCMINN TN-MEIGS TN-MONROE TN-
827 PM EDT WED JUL 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR MCMINN...SOUTHWESTERN MEIGS
AND SOUTHERN MONROE COUNTIES IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3500 8543 3507 8535 3515 8537 3545 8516
3546 8511 3541 8502 3538 8503 3536 8497
3529 8495 3536 8487 3529 8473 3527 8475
3524 8470 3528 8449 3521 8429 3527 8423
3524 8413 3529 8403 3522 8396 3499 8401
TIME...MOT...LOC 0026Z 332DEG 44KT 3503 8409 3502 8434 3511 8468 3516
8518
$$
NCC039-TNC011-065-139-070045-
/O.CON.KMRX.SV.W.0093.000000T0000Z-160707T0045Z/
CHEROKEE NC-POLK TN-BRADLEY TN-HAMILTON TN-
827 PM EDT WED JUL 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR CHEROKEE...POLK...BRADLEY AND HAMILTON COUNTIES...
AT 826 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MURPHY TO NEAR DUCKTOWN TO NEAR BENTON TO NEAR
HARRISON...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...CLEVELAND...MURPHY...BENTON...DUCKTOWN...SODDY-DAISY...
SIGNAL MOUNTAIN...WALDEN...LAKESITE...CHARLESTON...RIDGESIDE...
HARRISON...SOUTH CLEVELAND...EAST CLEVELAND...FAIRMOUNT...
WILDWOOD LAKE...RED BANK...COLLEGEDALE...GRAYSVILLE AND CALHOUN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3500 8543 3507 8535 3515 8537 3545 8516
3546 8511 3541 8502 3538 8503 3536 8497
3529 8495 3536 8487 3529 8473 3527 8475
3524 8470 3528 8449 3521 8429 3527 8423
3524 8413 3529 8403 3522 8396 3499 8401
TIME...MOT...LOC 0026Z 332DEG 44KT 3503 8409 3502 8434 3511 8468 3516
8518
HAIL...<.75IN
WIND...60MPH
$$
AMP.23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:39 PM EDT, 33 minutes earlier.
Area forecast discussion, Jul 6, 7:39 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Morristown TN 739 PM EDT WED JUL 6 2016 .AVIATION...Mass of convection is blasting out across the Great Valley this evening in derecho form. Quite a bit of wind energy to create a dangerous situation for flight operations along with some mvfr ceilings and vsby at times in the strongest storms. Expect the main area of convection to continue east and south impacting TRI next followed by CHA during the hour or two. Not sure how much fog may develop with a relatively decent pressure gradient keep the low levels mixed. Models have not done the best job with the event so difficult to buy into the 12-24 hour model depiction. Tried to show more convection building through TRI late tonight into sunrise with some vicinity thunder at TYS and CHA during the day. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, Jul 6, 3:02 PM EDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 302 PM EDT WED JUL 6 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-071915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 302 PM EDT WED JUL 6 2016 /202 PM CDT WED JUL 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A LINE OF SHOWERS AND STORMS WILL MOVE INTO THE PLATEAU LATE TONIGHT INTO EARLY THURSDAY MORNING. SOME OF THESE STORMS WILL BE STRONG TO MARGINALLY SEVERE WITH DAMAGING WINDS AND LOCALIZED FLOODING BEING THE MAIN THREATS. BEST CHANCES FOR SEVERE STORMS WILL BE FOR LOCATIONS WEST OF I-75. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS EVENING AND OVERNIGHT FOR LOCATIONS WEST OF I-75.
In the hours before
Local storm report, Jul 6, 7:39 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
739 PM EDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG EWING 36.63N 83.43W
07/06/2016 LEE VA TRAINED SPOTTER
SEVERAL TREES DOWN NEAR EWING.
&&
DHLocal storm report, Jul 6, 7:47 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
747 PM EDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND DMG MOHAWK 36.20N 83.06W
07/06/2016 GREENE TN TRAINED SPOTTER
VERY HIGH WINDS AND TREES DOWN.
&&
DHLocal storm report, Jul 6, 7:48 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
748 PM EDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG EWING 36.63N 83.43W
07/06/2016 LEE VA TRAINED SPOTTER
SEVERAL TREES DOWN NEAR EWING.
0525 PM TSTM WND DMG 2 N BIRCHWOOD 35.39N 84.99W
07/06/2016 MEIGS TN TRAINED SPOTTER
SEVERAL TREES DOWN IN SOUTHERN MEIGS COUNTY
0545 PM TSTM WND DMG LOUDON 35.74N 84.36W
07/06/2016 LOUDON TN 911 CALL CENTER
TREES DOWN.
0612 PM TSTM WND DMG GREENBACK 35.65N 84.18W
07/06/2016 LOUDON TN 911 CALL CENTER
SEVERAL TREES DOWN.
0620 PM TSTM WND DMG ATHENS 35.45N 84.60W
07/06/2016 MCMINN TN TRAINED SPOTTER
SEVERAL TREES DOWN COUNTY-WIDE.
0624 PM TSTM WND DMG LA FOLLETTE 36.37N 84.13W
07/06/2016 CAMPBELL TN 911 CALL CENTER
SEVERAL TREES DOWN.
0630 PM TSTM WND DMG CLINTON 36.09N 84.13W
07/06/2016 ANDERSON TN 911 CALL CENTER
SEVERAL TREES DOWN.
0640 PM TSTM WND DMG SWEETWATER 35.60N 84.47W
07/06/2016 MONROE TN 911 CALL CENTER
SEVERAL TREES AND POWER LINES DOWN.
0650 PM TSTM WND DMG 4 N MAYNARDVILLE 36.30N 83.81W
07/06/2016 UNION TN 911 CALL CENTER
SEVERAL TREES DOWN.
0717 PM TSTM WND DMG STRAWBERRY PLAINS 36.06N 83.69W
07/06/2016 KNOX TN TRAINED SPOTTER
SEVERAL TREES DOWN ACROSS THE AREA.
0730 PM TSTM WND DMG 2 SW BEAN STATION 36.32N 83.31W
07/06/2016 GRAINGER TN TRAINED SPOTTER
SEVERAL TREES DOWN NEAR THE CHEROKEE LAKE.
0746 PM TSTM WND DMG MOHAWK 36.20N 83.06W
07/06/2016 GREENE TN TRAINED SPOTTER
VERY HIGH WINDS AND TREES DOWN.
&&
DHLocal storm report, Jul 6, 8:01 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
801 PM EDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND DMG GREENEVILLE 36.17N 82.82W
07/06/2016 GREENE TN 911 CALL CENTER
SEVERAL TREES DOWN ACROSS THE CITY OF GREENEVILLE.
&&
DHLocal storm report, Jul 6, 8:04 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
804 PM EDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG BAILEYTON 36.33N 82.83W
07/06/2016 GREENE TN TRAINED SPOTTER
SEVERAL TREES AND POWER LINES DOWN.
&&
DHLocal storm report, Jul 6, 8:11 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
811 PM EDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG MURPHY 35.09N 84.03W
07/06/2016 CHEROKEE NC 911 CALL CENTER
SEVERAL TREES DOWN ACROSS THE COUNTY...MAINLY EAST SIDE.
&&
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:31 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan, Unicoi | 44 min |
| Jul 6, 8:43 PM EDT | Areal Flood Advisory | MRX | Polk | 3 hr |
| Jul 6, 8:48 PM EDT | Special Weather Statement | MRX | Polk | 27 min |
| Jul 7, 9:07 AM EDT | Special Weather Statement | MRX | Marion | 38 min |
| Jul 7, 9:49 AM EDT | Special Weather Statement | MRX | Marion | 26 min |
| Jul 7, 4:59 PM EDT | Special Weather Statement | MRX | Sevier | 46 min |
| Jul 7, 5:17 PM EDT | Special Weather Statement | MRX | Loudon | 43 min |
| Jul 7, 5:34 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 41 min |
| Jul 7, 5:36 PM EDT | Special Weather Statement | MRX | Cocke | 39 min |
| Jul 7, 5:50 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 25 min |
| Jul 7, 6:09 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more | 51 min |
| Jul 7, 6:13 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Campbell, Claiborne, Knox, Loudon and 4 more | 47 min |
| Jul 7, 6:48 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 42 min |
| Jul 7, 6:49 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Jefferson, Knox, Loudon, Sevier | 41 min |
| Jul 7, 6:53 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hamblen, Hancock, Hawkins, Jefferson and 1 more | 52 min |
| Jul 7, 6:58 PM EDT | Special Weather Statement | MRX | Blount, McMinn, Monroe | 47 min |
| Jul 7, 7:23 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Jefferson, Sevier | 37 min |
| Jul 7, 7:32 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 58 min |
| Jul 7, 7:38 PM EDT | Special Weather Statement | MRX | Polk | 52 min |
| Jul 7, 7:57 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 33 min |
| Jul 7, 7:19 PM EDT | Severe Thunderstorm Warning | MRX | Cherokee, Clay | 20 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.